Louisiana, 2023

Tornadoes and Flash Flood in Louisiana, February 8, 2023

February 8, 2023 · NWS LCH · 4 events in 3 counties and zones

A cold front slowly moved across the area while an upper level disturbance passed to the north. Thunderstorms occurred across the region during both the 8th and 9th with a couple storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front slowly moved across the area while an upper level disturbance passed to the north. Thunderstorms occurred across the region during both the 8th and 9th with a couple storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 8, 10:56 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 8, 10:56 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1056 AM CST Wed Feb 8 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Wx map shows high pressure off the Southeast U.S. coast, surface
low over the ArkLaTex, and a tightening pressure gradient. Winds
have picked up accordingly as planned, with sustained winds of
20-25 mph and gusts of 30-35 mph expected this afternoon, thus the
Wind Advisory continues. Radar relatively free of echos inland,
but showing the first significant development of thunderstorms
entering the far 20-60nm marine zones south of Rockefeller
Wildlife Refuge. Will be interesting to see if these hold together
once reaching 0-20nm marine zones with the much colder water and
areas of dense fog continuing. For the most part, expect

A robust mid to upper level shortwave/low will continue to lift
northeast across Texas today and the ArkLaTex tonight into early
Thursday. This will generate sufficient lift, coupled with the
available deep layer moisture off the Gulf, to yield numerous to
widespread showers and thunderstorms this afternoon and evening.
A weak frontal passage will end the precipitation from West to
East Wednesday evening over Southeast Texas/Central and Southwest
Louisiana, and early Thursday morning over South Central
Louisiana.

SPC continues a Slight Risk (Level 2 of 5) of severe thunderstorms
for most of the area, except Avoyelles Parish where an Enhanced
Risk (Level 3 of 5) and points northeast into NE LA/MS. Damaging
wind gusts appear the highest probably of severe weather threat at
15%, with a 5% on the Tornado threat along and north of the U.S.
190 corridor in Louisiana, and 10% for Avoyelles parish.

For precipitation forecasts, WPC maintains a Marginal Risk (Level
1 of 4) for Excessive Rainfall over the area. Preliminarily rainfall
estimates range from 0.5-1.0 inches over SE TX, and 1.0-2.0 inches
for C and S LA, with locally higher amounts possible in the heavier
thunderstorms. Some training of the thunderstorms may occur later
this evening over Lower Acadiana when the shortwave exits the region
and the cold front slows up a bit. Rainfall totals for this area
have been trending upward.

08/DML

&&

.SHORT TERM...
(Today through Friday night)
Issued at 354 AM CST Wed Feb 8 2023

Scattered showers already ongoing across the region this morning a
few hours earlier than a lot of guidance had previously indicated.
This could end up being a bit of a blessing as the additional
cloud cover may help limit diurnal heating ahead of the better
lift expected by this afternoon with the approach of a cold front.
The surface low responsible for said front is expected to deepen
through the day as it accelerates from it's present location over
northeast Texas across the Ozarks. This will tighten the pressure
gradient across the region by this afternoon producing sustained
20-25 knot winds outside of developing convection. A wind advisory
has been issued from noon to 7 PM to account for this. As has been
the case with other recent gradient wind events, isolated power
outages will be possible as a result of these gusty winds.

SPC has slightly expanded it's slight risk for severe weather
this afternoon into extreme eastern parts of Southeast Texas.
Forecast soundings continue to indicate modest shear and
instability that could lead to a few stronger storms this
afternoon into early this evening. Forecast PWAT values continue
to run around 1.5 inches which is more than supportive of heavy
rainfall. While the region has had a few days to dry out a bit,
soils likely don't have a whole lot of capacity and multiple or
prolonged periods of heavy rainfall could easily lead to street
flooding and exacerbate ongoing river flooding.

The expected squall line along the leading edge of the frontal
boundary will push across the region this evening between
approximately 6 PM and midnight with convection coming to an end
following FROPA. High pressure at the surface will briefly build
into the region Thursday providing for a pleasant and somewhat
cooler day before being quickly shunted off to the east by a
second, stronger, but dry frontal boundary that will push quickly
through the area early Friday morning. Breezy CAA in the wake of
this fropa will usher in a significantly cooler airmass Friday
with temperatures falling back into the mid 30s Friday night into
Saturday morning.

Jones

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 354 AM CST Wed Feb 8 2023

Expect a cool day with highs in the middle 50s on Saturday as a
deepening closed low moves into the southeastern US. High pressure
builds into the region by Sunday with a relative location inland
across the central Gulf Coast. This will set the stage for a rather
chilly Sunday morning, with highs in the upper 20s across central LA
and around freezing south to the I10 corridor. As high pressure
shifts east into the southeastern US on Monday, return flow will
resume with increasing temps/moisture. Highs will climb back into
the 60s to near 70 degrees.

The next weather maker looks to slide a front through the region on
Tuesday as sfc low pressure develops in TX and rapidly moves
northeast into the Great Lakes by Wednesday. It is too early to tell
about severe weather, but it is worth watching as we get closer to
next week.

&&

.AVIATION...
(18Z TAFS)

MVFR/IFR ceilings will prevail this afternoon and evening along
with periods of TSRA. Timed the worst segments of +TSRA for 19-23
for BPT, 20-24z for AEX/LCH, and 00-04z for ARA/LFT. Once the weak
front moves through this evening ending the TSRA from west to
east, brief clearing and diminishing winds may lead to some
radiational fog at BPT/LCH/AEX bringing visibilities down to IFR
towards daybreak.

08/DML

&&

.MARINE...
Satellite imagery shows areas of dense marine fog persisting over
the near shore coastal waters. Latest short term visibility
guidance shows 1SM or less visibilities through the remainder of
the afternoon for the 0-20 nm zones and Vermilion/Atchafalaya
Bays. Thus, have extended the Dense Fog Advisory for these areas
through 6 PM. Visibility improved enough across Sabine and
Calcasieu Lakes to let the Dense Fog Advisory expire at 10 AM.

Otherwise, onshore flow will increase by this afternoon and
tonight as low pressure strengthens over the Southern Plains.
Scattered showers and thunderstorms this morning will become
widespread by this afternoon into this evening in response to the
approach and passage of a cold front. Some of these storms will
have the potential to be severe with damaging winds and
waterspouts. Moderate offshore flow will develop in the wake of
the front Wednesday night into Thursday. A secondary, stronger
cold front will move across the coastal waters on Friday with
strong offshore flow and building seas developing behind the front
Friday into Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  44  68  44  58 /  80   0   0   0
LCH  48  67  46  59 /  60   0  10  10
LFT  52  68  47  61 /  90  10  10  10
BPT  45  70  46  60 /  30   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CST this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Wind Advisory until 7 PM CST this evening for TXZ180-201-215-216-
     259>262.

GM...Dense Fog Advisory until 6 PM CST this evening for GMZ435-450-
     452-455.

&&

SHORT TERM...08
LONG TERM....78
AVIATION...08
Hazardous weather outlook, Feb 8, 3:54 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
354 AM CST Wed Feb 8 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-091000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
354 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms this morning will become
widespread by this afternoon into early this evening. Some of these
storms could become severe producing damaging winds. A couple of
tornadoes will also be possible. In addition to the severe weather
threat, periods of heavy rainfall could lead to localized street
flooding.

Outside of thunderstorms, strong gradient winds of 20 to 25 mph with
gusts over 30 mph will be possible. A Wind Advisory is in effect from
noon until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated showers and thunderstorms will be possible beginning Monday
afternoon increasing Monday night into Tuesday with the approach of
the next cold front. While early indications show some potential for
severe weather with this system, it is too early to identify
specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-091000-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
354 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and Tonight.

Breezy onshore flow will persist through the day in advance of an
approaching cold front. Isolated showers and thunderstorms over area
waterways this morning will become widespread this afternoon. Some
of these storms will have the potential to be severe with strong
winds and waterspouts. Moderate to strong offshore flow will develop
in the wake of the frontal passage tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second, dry cold front will push through the coastal waters Friday
morning with strong and gusty northerly winds and increasing seas
developing in it's wake. Small craft advisories will likely be needed
Friday into Friday night.

Isolated showers and thunderstorms will be possible beginning Monday
afternoon increasing Monday night into Tuesday with the approach of
the next cold front. While early indications show some potential for
severe weather with this system, it is too early to identify
specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-091000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
354 AM CST Wed Feb 8 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Areas of marine fog will continue over the near shore coastal waters
through mid to late morning before dissipating as thunderstorms
become more widespread. Breezy onshore flow will persist through the
day in advance of an approaching cold front. Isolated showers and
thunderstorms over area waterways this morning will become
widespread this afternoon. Some of these storms will have the
potential to be severe with strong winds and waterspouts. Moderate to
strong offshore flow will develop in the wake of the frontal passage
tonight into Thursday morning.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second, dry cold front will push through the coastal waters Friday
morning with strong and gusty northerly winds and increasing seas developing
in it's wake. Small craft advisories will likely be needed Friday
into Friday night.

Isolated showers and thunderstorms will be possible beginning Monday
afternoon increasing Monday night into Tuesday with the approach of
the next cold front. While early indications show some potential for
severe weather with this system, it is too early to identify
specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 8, 12:59 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1259 PM CST Wed Feb 8 2023

LAZ030-031-041-042-081930-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-
1259 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson Davis, southeastern Beauregard, central Calcasieu and
southwestern Allen Parishes through 130 PM CST...

At 1259 PM CST, Doppler radar was tracking a strong thunderstorm over
Westlake, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Reeves, Moss Bluff, Ragley,
Longville, Topsy and Gillis.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 24 and 35.
 Interstate 210 between mile markers 1 and 2, and between mile
markers 4 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3017 9318 3023 9337 3066 9326 3058 9291
TIME...MOT...LOC 1859Z 200DEG 37KT 3028 9325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson
Special weather statement, Feb 8, 1:29 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
129 PM CST Wed Feb 8 2023

LAZ027-030-082000-
Beauregard LA-Vernon LA-
129 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of eastern Beauregard
and southeastern Vernon Parishes through 200 PM CST...

At 129 PM CST, Doppler radar was tracking a strong thunderstorm near
Longville, or 8 miles west of Dry Creek, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Ridder, Sugartown, Ragley, Longville, Tulla, Cravens and Bundick
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3096 9296 3060 9311 3060 9313 3054 9313
      3047 9316 3050 9331 3099 9326
TIME...MOT...LOC 1929Z 193DEG 38KT 3066 9320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Denson
Special weather statement, Feb 8, 1:59 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
159 PM CST Wed Feb 8 2023

TXZ215-216-261-082030-
Orange TX-Jefferson TX-Southern Jasper TX-
159 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of northern Jefferson
and western Orange Counties through 230 PM CST...

At 158 PM CST, Doppler radar was tracking a strong thunderstorm near
Hamshire, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Hamshire,
Central Gardens, Rose City, Pine Forest, Lakeview, Fannett, La Belle
and Southeast Texas Regional Airport.

This includes Interstate 10 in Texas between mile markers 864 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3018 9417 3017 9411 3019 9411 3020 9409
      3023 9412 3028 9406 3001 9389 2975 9435
      2989 9436 2989 9444 2992 9444
TIME...MOT...LOC 1958Z 224DEG 48KT 2991 9432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Denson
Special weather statement, Feb 8, 2:32 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
232 PM CST Wed Feb 8 2023

LAZ030-041-TXZ262-082100-
Calcasieu LA-Beauregard LA-Southern Newton TX-
232 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of southwestern
Beauregard, northwestern Calcasieu Parishes in southwestern Louisiana
and southwestern Newton Counties through 300 PM CST...

At 231 PM CST, Doppler radar was tracking a strong thunderstorm near
Deweyville, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Starks, Fields, Deweyville, Devils Pocket and Lunita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 9389 3055 9357 3033 9348 3024 9388
      3033 9390
TIME...MOT...LOC 2031Z 239DEG 30KT 3034 9382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson

The radar

The Ft Polk radar (KPOE), 61 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
February 8, 3:12 PM CST
Where
Beauregard County, 1.37 mi ENE of Neale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
30.790, -93.450

Multiple trees and power poles are down in the area from a thunderstorm.

Tornado, St. Landry

When
February 8, 6:45 PM CST to 6:50 PM CST
Where
St. Landry County, 3.66 mi NW of Plaisance to 2.83 mi SSW of Dubuisson
Rating
EF2
Path length
3.61 mi
Path width
225 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.663, -92.157

The tornado started along Highway 103 southwest of Grand Prairie and moved to the northeast to Highway 748 where it ripped a roof from a well constructed home and snapped several large hardwood trees where the highest wind speeds were estimated. The tornado continued northeast causing damage to trees and outbuildings and minor home damage. Maximum estimated wind speeds were 115 mph.

Tornado, St. Landry

When
February 8, 7:03 PM CST to 7:06 PM CST
Where
St. Landry County, 0.14 mi SW of Big Cane to 1.36 mi ENE of Big Cane
Rating
EF1
Path length
1.49 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.819, -92.022

A National Weather Service storm survey revealed than an EF-1 tornado touched down just south of Highway 107 and tracked northeast for 1.5 miles. The tornado damaged 5 homes and a few outbuildings. Several trees were snapped or uprooted. Maximum winds were estimated at 105 mph.

Flash Flood, Calcasieu

When
February 8, 7:40 PM CST to 8:40 PM CST
Where
Calcasieu County, 1.99 mi W of Gillis to 0.06 mi SW of Gillis
Cause
Heavy Rain
Reported by
Public
Coordinates
30.372, -93.233

Portions of North Perkins Ferry were flooded from heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082540, 1163011, 1082539, 1082538.